|LETTER TO EDITOR
|Year : 2019 | Volume
| Issue : 4 | Page : 272-273
Blonanserin overdose: A case report
Sandeep Kumar Goyal1, Parambir Singh2
1 Department of Psychiatry and Behavioural Sciences, SPS Hospitals, Ludhiana, Punjab, India
2 Department of Medicine, SPS Hospitals, Ludhiana, Punjab, India
|Date of Submission||14-Nov-2018|
|Date of Decision||08-Mar-2019|
|Date of Acceptance||15-Aug-2019|
|Date of Web Publication||21-Nov-2019|
Sandeep Kumar Goyal
Department of Psychiatry and Behavioural Sciences, SPS Hospitals, Ludhiana, Punjab
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Goyal SK, Singh P. Blonanserin overdose: A case report. CHRISMED J Health Res 2019;6:272-3
Blonanserin is an “atypical antipsychotic” which is indicated for the treatment of schizophrenia. It is approved for use in Japan and South Korea. In India, it was approved as a second-line drug for the use in adults who have schizophrenia in 2012.
In a meta-analysis, blonanserin was found to have a lower risk (0.31) of hyperprolactinemia than haloperidol and risperidone. Blonanserin had a lower risk of akathisia (Risk ratio (RR) 0.54) as compared to haloperidol, whereas it had a higher risk (RR 1.62) as compared to risperidone.
Blonanserin-induced dyskinesia and akathisia are reported, but on detailed search, we could not find any case report of an overdose of blonanserin.,
We describe a case report of blonanserin overdose.
| Case Report|| |
A 23-year-old female patient with a diagnosis of schizophrenia since 2014 was on treatment from our department since May 2018. She was started on blonanserin and clonazepam. She showed significant improvement with treatment and was doing well on 8 mg of blonanserin and 0.25 of clonazepam. She had no suspiciousness, auditory hallucinations, self-muttering, or self-smiling. She had no sialorrhea, slurring of speech, tremors of body, or akathisia. She had no family history of psychiatric illness.
In August 2018, she presented to the emergency room with an alleged history of ingestion of 12 tablets of blonanserin 8 mg. She was conscious, oriented, talking relevantly. As per patient, her parents stopped her medicines, and she was taken to various faith healers. The patient admitted auditory hallucinations and suicidal thoughts, and she reported that someone was controlling her thoughts. Systemic examination was normal, her pulse rate was 116/min, blood pressure 130/90 mm of Hg, and respiratory rate 18/min, and she was afebrile. Electrocardiogram was normal. She was admitted for observation, and baseline creatine phosphokinase was done which came out to be 28 U/L (reference range 26–140 U/L). The patient was managed conservatively and was discharged on the 3rd day in a stable condition. She had no sialorrhea, slurring of speech, tremors of body, or akathisia at the time of discharge.
On the 4th day, she presented in the outpatient department (OPD) with a history of restlessness and inability to sit or lie down due to restlessness from the last evening. She was weeping due to restlessness and was pacing in the room. Based on the history and clinical examination, a diagnosis of akathisia was made, and she was started on trihexyphenidyl 4 mg/day and amantadine 100 mg/day. Akathisia resolved in 2 days. Seven days later, she presented to OPD with weeping, sadness of mood, not feel like doing work or studying, and she had no psychotic symptoms. She was started on paroxetine 12.5 mg/day and blonanserin 4 mg/day, and trihexyphenidyl was stopped. Amantadine was stopped in the next visit. At present, she is doing well at blonanserin 4 mg and paroxetine 12.5 mg/day. No further episodes of akathisia were reported.
| Discussion|| |
The amount of blonanserin ingested was four times the recommended maximum dose of 24 mg. Blonanserin-induced akathisia at overdose is understandable as blonanserin is associated with akathisia at therapeutic doses also, and the risk of akathisia is higher as compared to risperidone., Blonanserin overdose was not associated with hemodynamic changes, neurolept malignant syndrome, dystonia, sedation, sialorrhea, slurring of speech, or tremors of the body. To the best of our knowledge, this is the largest single-dose ingestion of blonanserin reported in the literature.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Wang SM, Han C, Lee SJ, Patkar AA, Masand PS, Pae CU, et al.
Asenapine, blonanserin, iloperidone, lurasidone, and sertindole: Distinctive clinical characteristics of 5 novel atypical antipsychotics. Clin Neuropharmacol 2013;36:223-38.
Tenjin T, Miyamoto S, Ninomiya Y, Kitajima R, Ogino S, Miyake N, et al.
Profile of blonanserin for the treatment of schizophrenia. Neuropsychiatr Dis Treat 2013;9:587-94.
Chaudhari D, Shanker G, Gupta K. Two cases of blonanserin induced dyskinesia. Indian J Priv Psychiatry 2018;12:29-30.
Nath S, Saraf AS, Mukherjee D. Blonanserin induced akathisia: A case report. Indian J Med Case Rep 2015;4:13-5.